Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

White discharge from surgery wound, pus from the internal stitches. Taking Septra. Suggestions?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 592 Questions
My husband has just had spinal fusion surgery on his lumbar four weeks ago. Three days after the surgery he noticed a white discharge from the wounds and went back to the neurosurgeon and she scrapped out the incisions to find ants had gotten into the wounds (weird and gross but true) four weeks later and he is at work and we noticed he has had a slight fever of 99, neck and head pain and his incision sights are abscessed, have gray pus and the XXXXXXX stitches are coming from tiny holes along the incisions. He has seen a doctor and consulted his neurosurgeon via cell phone photos (she is in Okinawa we are on Honshu, they put him on SEPTRA sent him back to work pending blood tests, I'd would just like a second opinion as we are Military and over seas at the moment and I am not confident in the doctors/core-man. We have not spoken to the surgeon personally, the general practitioner advised him to go back to work, the nurse practitioner told him to go to the ER should anything change...
He is a smoker but is otherwise in good health, 33 y/o 5'11 190lbs
Posted Wed, 25 Apr 2012 in Brain and Spine
Answered by Dr. Yogesh D 21 hours later
Hi Hall,

Thank you for posting your query.

I understand your concern.

From your description the most important points I could understand are:

1. 33 year old male, underwent a spinal surgery four weeks ago.

2. The surgical wound is infected (from 3 days after the surgery), and now has the inner stitches coming out.

3. He was given antibiotics for this condition and was told to follow up after the blood investigations come back.

4. You have not been able to consult again with the Neurosurgeon for the same.

With this background and his symptoms of neck pain and headache I feel that your husband needs better care than just oral antibiotics.

The usual practice in treating any infection is to first find out the bacteria causing it by getting a culture and sensitivity test. (Ideally the puss from the site has to be cultured). And then treat it with the appropriate antibiotics.

For initial therapy (till the culture reports are available) a broad spectrum antibiotic is employed to treat the infection.

SEPTRA/Co-Trimoxazole is a good antibiotic with a broad spectrum of antibacterial activity with decent penetration into Central Nervous System.

Considering these facts, I can say that your current doctor is doing a good job of treating him. But I would advise against him resuming duties as yet.

And your nurse practitioner has also told you the right thing.

You would have to take him to the ER if there is any fever, Weakness in the hands or legs, Neck stiffness or pain in the neck, Persisting headache, Vomiting, Blurred vision, Loss of consciousness or altered mental state.

My suggestion: Show him to a surgeon at the earliest and ask the doctors to treat this infection aggressively as it has chances of spreading into his spinal column and brain thereafter.

Hope I have answered all your queries. Do write back to me if you have any further queries.

Wishing your husband a speedy recovery.

Dr. Yogesh. D

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor